Alert archive / West Virginia / Wind Advisories in 2024
Wind Advisory 5, NWS Charleston, WV
NWS Charleston, WV issued this wind advisory at Mar 9, 2024, 2:47 AM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Mar 10, 2024, 5:00 AM EDT. It was in force for 31 hr.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2024, 2:47 AM EST (07:47 UTC)
- In effect from
- Mar 10, 2024, 5:00 AM EDT
- Expired
- Mar 11, 2024, 11:45 AM EDT
- In force
- 31 hr
- Issued by
- NWS Charleston, WV
Counties Pocahontas County, WV, Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
963 WWUS71 KRLX 090747 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 247 AM EST Sat Mar 9 2024 WVZ523-526-091600- /O.NEW.KRLX.WI.Y.0005.240310T0900Z-240311T1600Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 247 AM EST Sat Mar 9 2024 ...WIND ADVISORY IN EFFECT FROM 5 AM SUNDAY TO NOON EST MONDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 5 AM Sunday to noon EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
7 follow-up statements
628 WWUS71 KRLX 091534 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1034 AM EST Sat Mar 9 2024 WVZ523-526-092345- /O.CON.KRLX.WI.Y.0005.240310T0900Z-240311T1600Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Harman and Snowshoe 1034 AM EST Sat Mar 9 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM SUNDAY TO NOON EDT MONDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 5 AM Sunday to noon EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$
758 WWUS71 KRLX 092331 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 631 PM EST Sat Mar 9 2024 WVZ523-526-100900- /O.CON.KRLX.WI.Y.0005.240310T0900Z-240311T1600Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 631 PM EST Sat Mar 9 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM SUNDAY TO NOON EDT MONDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 5 AM Sunday to noon EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
712 WWUS71 KRLX 100747 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 347 AM EDT Sun Mar 10 2024 WVZ523-526-101600- /O.CON.KRLX.WI.Y.0005.240310T0900Z-240311T1600Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 347 AM EDT Sun Mar 10 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT MONDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...Until noon EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ LTC
513 WWUS71 KRLX 101535 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1135 AM EDT Sun Mar 10 2024 WVZ523-526-102345- /O.CON.KRLX.WI.Y.0005.000000T0000Z-240311T1600Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Harman and Snowshoe 1135 AM EDT Sun Mar 10 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT MONDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...Until noon EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$
380 WWUS71 KRLX 102344 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 744 PM EDT Sun Mar 10 2024 WVZ523-526-111000- /O.CON.KRLX.WI.Y.0005.000000T0000Z-240311T1600Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 744 PM EDT Sun Mar 10 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT MONDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...Until noon EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ GW
548 WWUS71 KRLX 110644 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 244 AM EDT Mon Mar 11 2024 WVZ523-526-111600- /O.CON.KRLX.WI.Y.0005.000000T0000Z-240311T1600Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 244 AM EDT Mon Mar 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY... * WHAT...Northwest winds 25 to 35 mph with gusts of 40 to 50 mph. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...Until noon EDT today. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ RPY
274 WWUS71 KRLX 111545 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1145 AM EDT Mon Mar 11 2024 WVZ523-526-111645- /O.CAN.KRLX.WI.Y.0005.000000T0000Z-240311T1600Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 1145 AM EDT Mon Mar 11 2024 ...WIND ADVISORY IS CANCELLED... Breezy conditions will continue for the rest of the day, but the threat for strong wind gusts of 40 to 50 mph has ended. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Mar 9, 1:00 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Mar 9, 1:00 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 100 AM EST Sat Mar 9 2024 .SYNOPSIS... A cold front brings wet and breezy weather tonight and Saturday. Behind the front, snow showers and colder weather can be expected for Sunday. && .NEAR TERM /THROUGH SATURDAY/... As of 630 PM Friday... Brief periods of light rain affecting portions of the area this evening. Expect winds to subside some at least across the lowlands tonight, and rain to increase in coverage and intensity during the predawn hours into Saturday. Previous forecast remains on track. As of 152 PM Friday... Key Points: * Rain increases in coverage and intensity overnight and continues through the day Saturday. * Rainfall amounts of 1 to 1.5 inches are expected in general through Saturday afternoon, with localized amounts up to 2 inches possible which may cause some minor flooding. * Gusty winds up to 40 mph are likely over the mountains and adjacent foothills. A warm front continues to lift to the north across our region this afternoon. Showers are trying to advance in from the west but are having a hard time owing to the southeast downslope flow in place in the low levels. That should continue to be the case through the evening with spotty and mainly light showers advancing eastward under a mid level cloud deck. The rain should become more widespread after midnight as forcing improves and winds veer around to the southwest with periods of rain likely continuing through the day Saturday. A rumble of thunder will also be possible Saturday afternoon in advance of a cold front. Rainfall amounts of 1 to 1.5 inches are anticipated in general but models hint that a heavier stripe could occur with up to 2 inches. The question is where that heavier stripe will fall. Generally in this type of scenario, the heavier rain favors southeast Ohio and in the upslope areas on the east side of the mountains. Wherever it occurs, if it occurs, this heavier rainfall band could support some nuisance flooding and we will continue to highlight that threat in the HWO. Otherwise, strong winds aloft will bring some occasional gusts up to 40 mph over the mountains and adjacent foothills. These higher winds will have a hard time reaching the ground over the lower elevations however due to stable low level airmass in place in advance of the cold front, and more tame gusts up to 25 mph or so are likely from time to time here. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 1200 PM Friday... Key Points: * Strong winds in the West Virginia mountains Saturday night through Sunday evening, with occasional 45-55 mph wind gusts possible. * Snow showers return in the mountains during this time period, with several inches of accumulation through Sunday evening. Watch for slippery and snow-covered roads. The combination of snow and gusty wind can also reduce visibility. After a cold front sweeps through the region, widespread rain will gradually come to an end Saturday night. Cold air will wrap around low pressure as gusty winds become northwesterly Saturday night. A strong surface pressure gradient behind the low can lead to 45-55 mph wind gusts Saturday night through Sunday in the West Virginia higher elevations, which can lead to some spotty downed trees and power outages. Winds will still be gusty in the lowlands, with occasional gusts reaching 30-35 mph during this timeframe. In addition to the wind, rain showers will transition to upslope snow showers in the northern mountains as moisture is transported from the Great Lakes. Snow showers will continue into Sunday across the northern mountains, and several inches of accumulation can be expected. Roads can become slippery and snow covered, but most accumulation will be on the grass. Moderate snowfall rates combined with gusty winds can lead to reduced visibility on the roadways, and travel can become hazardous at times. Snow showers will eventually come to an end Sunday evening. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 1200 PM Friday... Key Points: * Sunny and dry Monday with the return of high pressure. * A warming trend through the middle of the week. * Next chance of widespread rain late Thursday into Friday. High pressure will slide back over the middle Ohio Valley and central Appalachians Monday, leading to the return of sunshine and temperatures rebounding back into the upper 40s and lower 50s. High pressure will remain in control through the middle of the week with a warming trend as 500-mb heights rise. Temperatures will return to the 70s across the lowlands by Wednesday and Thursday. The next chance of widespread rain will come by the end of the work week as another wave of low pressure approaches from the southwest. Models differ regarding the details, so stay tuned. && .AVIATION /05Z SATURDAY THROUGH WEDNESDAY/... As of 1230 AM Saturday... Light rain and lowering CIGs will continue moving in this morning with widespread MVFR CIGs and VIS (IFR in the mountains) by dawn. Expect IFR conditions under moderate to heavy showers on today. Possibility exists for some isolated TS this afternoon (~18-22Z) with FROPA of strong cold front, especially across the southern and western portions of the forecast area. Confidence is not high for location or intensity, so allowed for VCTS until better resolution becomes of model prediction. Precipitation taper off across the lowlands later Saturday evening, transitioning into upslope snow showers across the central and northern mountains Saturday night. Associated IFR conditions will likely develop under upslope snow showers starting Saturday evening. LLWS will affect most terminals early this morning before dawn with strong LLJ nosing in. Coded LLWS at CRW, HTS and PKB through 09Z; EKN and BKW from 09Z through 16Z today. SE winds will be gusty in and near the mountains as strong winds aloft mix down through the morning. Winds will gradually shift W'rly this afternoon behind the cold front. Expecting winds to die down briefly this afternoon, then pick back up tonight/early Saturday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY... FORECAST CONFIDENCE: Medium ALTERNATE SCENARIOS: Timing of rain and deteriorating flight conditions may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SAT 03/09/24 UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14 EST 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 CRW CONSISTENCY H H H H H H M H H M H H HTS CONSISTENCY H H H H H H M M H H H M BKW CONSISTENCY H H H H H H H H M H H H EKN CONSISTENCY H M H H M H H H M H H H PKB CONSISTENCY H H H H H H H H M H H H CKB CONSISTENCY H H M M M M H H M M L H AFTER 06Z SUNDAY... IFR possible in upslope snow tonight into Sunday, mainly in the northern West Virginia mountains. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ABE/JMC NEAR TERM...ABE SHORT TERM...JMC LONG TERM...JMC AVIATION...LTC
Hazardous weather outlook, Mar 8, 4:48 PM EST, 9 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 448 PM EST Fri Mar 8 2024 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>519-521-524-525-092200- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Northwest Webster- Southeast Pocahontas-Northwest Randolph- 448 PM EST Fri Mar 8 2024 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is the potential for isolated flash flooding Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ520-522-523-526-092200- Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Southeast Randolph- 448 PM EST Fri Mar 8 2024 This Hazardous Weather Outlook is for portions of northeast and southeast West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is the potential for isolated flash flooding Saturday. Strong, gusty winds with a system this weekend could result in sporadic tree damage and power outages, particularly Sunday through Monday morning. A Wind Advisory might be needed. Finally, light snowfall accumulations are expected across the mountains on Sunday into early Monday morning, with the greatest impacts generally occurring near or above 3,000 feet. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 2:45 AM EST | Winter Weather Advisory | RLX | Pocahontas, Randolph | 11 hr |
| Mar 9, 1:54 PM EST | Winter Storm Warning | RLX | Pocahontas, Randolph | 36 hr |
| Mar 9, 4:53 PM EST | Special Weather Statement | RLX | Lincoln | 3 hr |
Nearby
Wind Advisories in West Virginia, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.